New Diagnosis? New Meds..
Posted 11 October 2012 - 08:17 PM
I was diagnosed with Systemic Sclerosis thirteen and a half years ago (after two years of indecision and numerous tests). For eleven years after that I was treated by a fantastic Scleroderma expert until his retirement. My new doctor has now decided that I may not have SSc as it is 'not behaving the way it should'(?)
Most of my 'issues' at the moment seem to be coming from the rheumatoid arthritis so a meds change it is. I moved to Sulfasalazine last October for the RA and then last week this was swapped for Leflunomide. I've got to say for something that takes up to 2 months to become effective I'm starting to get a bit concerned at the way I'm feeling after just one week.
I'm used to not sleeping well due to reflux and muscle spasms at night, but being awake and having numbness in my arms and legs, feeling like I am shaking on the inside and I have an elephant sat on my chest, is really not great.. the 'out of body, floaty feeling' just adds to the uneasiness. I was advised to take the meds at night so I would 'probably sleep through the early side effects' - hmm, I have been awake on and off since 1.30am (so just over 2 hours sleep)and have to be in work at 8am
I think I will be giving my nurse specialist a call later today just to check that all this is 'normal' - although the 'elephant on my chest' has me a bit worried, it's a couple of years since he last visited and I thought we had chased him away for good. I was going to call the hospital anyway to arrange a steroid injection as the old meds have worn off and new ones are not effective yet. Painkillers aren't really helping as there are only so many you can take and still function - at the moment the return of the 'sausage fingers', knees that want to bend the wrong way, creaky neck and dodgy hip are really starting to annoy me. My old nan got around better at 90 than I am doing at 44.
Anyway... I hope everyone else has had a lovely nights sleep and the wind and rain that is covering the UK hasn't kept you awake too much
Posted 12 October 2012 - 08:17 AM
I'm sorry to hear that your meds have caused such unpleasant reactions. I've never taken either Sulfasalazine or Leflunomide so can't advise you from my own experience, but I would certainly have a word with your specialist nurse about the side effects you're suffering.
I hope that you can get more help from your new doctor; I assume he is a Scleroderma specialist and so can be confident when he says that Scleroderma is "'not behaving the way it should??" I must admit that as Scleroderma is such a complex disease, I'm not sure what he means by that, as it seems to behave differently for everyone who has it!
I do hope that you can find some relief from your symptoms and that you can sort out the worrying problem with your elephant!
ISN Assistant Webmaster
SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager
ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)
Posted 12 October 2012 - 03:33 PM
Sorry you're having difficulties with medication...me too! Just had to stop plaquenil due to abdominal pain even though it really helped with fatigue and pain!
I saw my rheumatologist recently and my scleroderma doesn't behave the way it should either! Scleroderma doesn't always follow a pattern, mine started on my calves and feet not hands and arms as usual, I didn't have Raynaud's first which is unusual, I have both localised and systemic, which is unusual and now I look like I have limited when I in fact have a diagnosis of diffuse.
I hope things settle down for you and make sure you check out the elephant sitting on your chest feeling as we all know what that can suggest and I mean suggest as I've no idea what's going on!
Take care and keep posting.
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
(Retired) ISN Sclero Forums Assistant Manager
(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)